Texas, 2014

Hail and Damaging Winds in Texas, August 13, 2014

August 13, 2014 · NWS BRO · 7 events in 1 county or zone

The combination of the sea breeze, a weak upper level disturbance, leftover energy from an old surface boundary, and ample dry air mixed within an unstable atmosphere helped spark a small but potent thunderstorm in east-central Hidalgo County shortly before 4 pm. This storm quickly produced damage just north of Mercedes and Weslaco before moving west along an outflow, resetting and dropping…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of the sea breeze, a weak upper level disturbance, leftover energy from an old surface boundary, and ample dry air mixed within an unstable atmosphere helped spark a small but potent thunderstorm in east-central Hidalgo County shortly before 4 pm. This storm quickly produced damage just north of Mercedes and Weslaco before moving west along an outflow, resetting and dropping another microburst between Alamo and the east side of Edinburg between 4:20 and 4:30 pm before weakening. Damage included numerous downed tree limbs, some downed lines (and subsequently power outages), and structural damage to mobile homes. Peak measured airport gusts included 50 mph at Weslaco/Mid Valley and 45 mph at McAllen Miller.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 13, 1:52 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 1:52 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
252 PM CDT WED AUG 13 2014

.SHORT TERM /NOW THROUGH THURSDAY/...
REST OF THIS AFTERNOON/EVENING...MAIN ISSUES ARE IN THIS PERIOD.
AS MENTIONED EARLIER...THE MORNING WAS QUIET WITH SEA BREEZE NOT
ACTIVATING UNTIL AROUND 1 PM THIS AFTERNOON. NOW THAT IT HAS...A
COUPLE OF SCENARIOS IN DIFFERENT AREAS TO CONSIDER. FIRST...FOR
THE RIO GRANDE VALLEY...BIGGEST STORMS HAVE FIRED WELL SOUTH INTO
CENTRAL TAMAULIPAS THIS AFTERNOON WHERE DEEPER MOISTURE IS
AVAILABLE. THAT SAID...THE MID LEVEL DRY AIR THAT CRUISED INTO THE
BROOKS/KENEDY COUNTY AREA STALLED BEFORE REACHING THE VALLEY...AND
LAPS SOUNDINGS INDICATE THE 850-650 MB LAYER MAY HAVE MOISTENED UP
JUST ENOUGH EARLY THIS AFTERNOON WHICH MAY BE HELPING THE SOUTHERN
END OF THE DEEP SOUTH TEXAS SEA BREEZE TO ALSO FIRE ALONG THE
RIVER. GIVEN THE CURRENT TRENDS...HAVE UPPED RAIN CHANCES THROUGH
MID AFTERNOON ACROSS WESTERN CAMERON/EASTERN HIDALGO AND CARRIED
THE WORDING 'SCATTERED' THROUGH MCALLEN ON INTO STARR AND SOUTHERN
ZAPATA BETWEEN 4 AND 7 PM.

THE RANCHLANDS ARE ON THE EDGE OF THE DRY/MOIST MID LEVEL AIR...AND
THERE'S JUST ENOUGH LEFTOVER LIFT TO KICK OFF ISOLATED THUNDERSTORMS
ACROSS THE SOUTH TEXAS BRUSH COUNTRY EARLY THIS AFTERNOON. THE BIG
QUESTION FOR THE EVENING IS...WILL THERE BE ENOUGH ACTIVITY AND CELL
MERGERS TO SET OFF ANOTHER ROUND OF LOCALLY HEAVY RAINFALL AND MINOR
FLOODING AS WE SAW ALONG US 83 FROM SOUTHWEST STARR THROUGH ZAPATA
COUNTY TUESDAY EVENING? WITH OVERALL FORCING DOWN A BIT AND THE OLD
LOW LEVEL FRONT DISSIPATED INTO A LIGHT/VARIABLE LOW LEVEL WIND
FIELD WITH A NORTH TO SOUTH DRIFT IN STORM MOTION...EXPECT TO SEE
SOME POCKETS OF RAIN DUMPS DUE TO THE SLOW MOVEMENT OF STRONGER
CELLS BUT COVERAGE WILL PROBABLY BE LESS...AND LESS LINEAR...THAN
TUESDAY NIGHT.  FOR NOW...HAVE SHIFTED THE SCATTERED AREA INTO
STARR/SOUTHERN ZAPATA/SOUTHERN JIM HOGG INTO EARLY EVENING WITH
HEAVY RAINFALL WORDING DUE TO SLOW MOVEMENT.  WOULD NOT BE SURPRISED
TO SEE A FEW FLOOD ADVISORIES FOR FASTER FLOWING ARROYOS BUT FLASH
FLOOD WARNINGS NOT AS LIKELY THIS GO-ROUND.

OVERNIGHT...THE ACTION SHOULD WANE/DISSIPATE SOME 3 HOURS EARLIER
THAN ON TUESDAY BASED ON THE EARLIER START...AND HAVE ONLY CARRIED
ISOLATED THROUGH 10 PM ALONG THE RIVER IN STARR/ZAPATA FOR NOW.
OTHERWISE...EXPECT CLEARING SKIES AND LIGHT WINDS ACROSS THE
REGION WITH TEMPERATURES BY DAYBREAK THURSDAY SIMILAR TO THIS
MORNING...PERHAPS A DEGREE HIGHER IN RURAL AREAS.

THURSDAY...ALL MODELS INDICATE MORE NOTABLE DRYING IN THE 850-600 MB
LAYER THAT HOLDS THROUGH THE DAY. STILL...WITH LOW LEVEL WINDS
JUST LIGHT ENOUGH AND PRECIPITABLE WATER VALUES AROUND OR ABOVE
1.75 INCHES...CANNOT RULE OUT SOME SEA BREEZE SLAP AND DASH
THUNDER DURING THE AFTERNOON. EXPECT THE AREA TO BE
LIMITED...CLOSER TO THE RIVER AS THE NORTHERN TIER SHOULD STAY
DRY. TEMPERATURES SHOULD BE SIMILAR TO RECENT DAYS...SO NO CHANGE
TO THE MID 90S NEAR THE COAST/LOWER 100S WESTERN RANCHLANDS AND
MID/UPPER VALLEY WITH HEAT INDEX VALUES IN CHECK BY FALLING
DEWPOINTS INTO THE 60-65 RANGE. DOG DAYS INDEED.

THURSDAY NIGHT...QUIET BUT WITH A SLIGHT FRESHENING OF THE SOUTHEAST
BREEZE AS SURFACE TROUGH DIPS INTO THE PANHANDLE AND WEST TEXAS.
THIS...ALONG WITH PERHAPS MORE CIRRUS APPEARING BETWEEN THE
SOUTHWEST U.S. RIDGE AND EASTERN U.S. TROUGH SHOULD ALLOW SLIGHTLY
HIGHER LATE NIGHT TEMPERATURES BUT THAT'S ABOUT IT FOR SENSIBLE
WEATHER CHANGES...EXCEPT TO LEAVE SKY COVER AS 'PARTLY CLOUDY'
OWING TO UNCERTAINTY IN AMOUNT/THICKNESS OF THE CIRRUS.

.LONG TERM /FRIDAY THROUGH TUESDAY/...HOT AND MAINLY DRY
CONDITIONS EXPECTED IN THE LONG TERM AS HIGH PRESSURE BUILDS BACK
IN THE MID LEVELS AND MEAN PWATS FALL TO AROUND 1.5 INCHES AND
CAPPING DEVELOPS IN THE MID LEVELS. WINDS WILL PICK UP THROUGH
MUCH OF THE LONG TERM AS WELL DUE TO DEVELOPING SURFACE LEE
TROUGHING TO OUR NORTHWEST AS TWO SHORTWAVES MOVE OVER THE RIDGE
AND DOWN ACROSS THE MIDWEST AND INTERACTS WITH HIGH PRESSURE
ACROSS THE GULF. MUCH OF THE LONG TERM REMAINS CONSISTENT WITH
PREVIOUS FORECASTS...THE FURNACE IS LIT FOR THE LONG TERM WITH
HIGHS IN THE 100S ACROSS MUCH OF THE AREA WITH BREEZY SOUTHEAST
WINDS OFFERING NO RELIEF IN SIGHT.

&&

.MARINE...NOW THROUGH THURSDAY NIGHT...QUIET CONDITIONS CONTINUE TO
DOMINATE AND SEE LITTLE CHANGE THROUGH THE PERIOD. OFFSHORE WAVES
FELL BELOW 1 FOOT TODAY...VIRTUALLY FLAT...AND WITH LIGHT WINDS
OVERNIGHT OUTSIDE OF ANY SPOTTY CONVECTION SEE NO CHANGE. THE
LIGHT WINDS...10 KNOTS OR LESS...WILL CONTINUE THURSDAY BUT VEER
AROUND TO THE SOUTH. WINDS A BIT HIGHER ON LAGUNA MADRE BUT STILL
OVERTAKEN BY SEA BREEZE EAST/SOUTHEAST FLOW AFTER 2 PM OR SO. A
GENERAL SOUTHEAST FLOW OVERNIGHT THURSDAY...PERHAPS TOUCHING 15
KNOTS AROUND MIDNIGHT BUT ONLY ENOUGH TO RAISE WAVES/SEAS TO 2
FEET.

CONVECTION WILL FAVOR THE POST MIDNIGHT THROUGH EARLY DAYBREAK HOURS
IN THE GULF MAINLY BEYOND 20 NM OUT...THEN DISSIPATE DURING
AFTERNOON/EVENING BEFORE A POSSIBLE REDEVELOPMENT LATE THURSDAY
NIGHT WITH JUST ENOUGH DEEP LAYER MOISTURE TO KEEP THINGS HONEST.

FRIDAY THROUGH SUNDAY...LOW PRESSURE WILL STRENGTHEN ACROSS
THE SOUTHERN PLAINS THIS PERIOD AND SURFACE WINDS WILL RATCHET ACCORDINGLY
AS HIGH PRESSURE ACROSS THE GULF WILL INTERACT WITH AFOREMENTIONED
LOW PRESSURE. SMALL CRAFT SHOULD EXERCISE CAUTION BEGINNING LATE
FRIDAY AFTERNOON THROUGH THE WEEKEND. WAVE HEIGHTS WILL APPROACH 6
FEET AND WINDS NEARING 20 KNOTS OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  94  80  96 /  10  10  10  10
BROWNSVILLE          76  96  78  96 /  10  20  10  10
HARLINGEN            75  97  77  99 /  10  20  10  10
MCALLEN              77 102  78 102 /  10  20  10  10
RIO GRANDE CITY      79 102  78 103 /  10  10  10   0
SOUTH PADRE ISLAND   79  88  81  87 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

SHORT TERM...52
LONG TERM...55
GRAPHICS/UPPER-AIR...BIRCHFIELD
Hazardous weather outlook, Aug 13, 2:02 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
302 PM CDT WED AUG 13 2014

TXZ248>257-141130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
302 PM CDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH
THE MID AND UPPER RIO GRANDE VALLEY UNTIL AROUND 6 PM...THEN
CONTINUE INTO THE RIO GRANDE PLAINS AFTER 6 PM. OTHER ISOLATED TO
SCATTERED THUNDERSTORMS WILL EASE INTO THE RANCHLANDS OF
BROOKS...JIM HOGG...AND PERHAPS NORTHERN ZAPATA COUNTY BETWEEN 4
AND 6 PM.

THERE IS THE POSSIBILITY FOR CELLS TO MERGE AGAIN THIS
EVENING...MAINLY BETWEEN 5 AND 7 PM...SOMEWHERE BETWEEN SOUTHERN
JIM HOGG AND SOUTHWEST BROOKS...NORTHWEST HIDALGO...AND STARR
COUNTY. SHOULD THIS OCCUR...THE PRIMARY THREAT WOULD BE HEAVY
RAINFALL WHICH COULD CAUSE MINOR FLOODING OF POOR DRAINAGE
LOCATIONS AS WELL AS FAST MOVING WATER THROUGH ARROYOS AND
CREEKS...THOUGH OVERTOPPING IS NOT EXPECTED. OTHER POTENTIAL
HAZARDS INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING.

CONDITIONS SHOULD IMPROVE ACROSS THE RIO GRANDE VALLEY BEFORE
SUNSET...AND BETWEEN SUNSET AND 10 PM ACROSS THE RIO GRANDE PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY: ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED ALONG THE
SEA BREEZE...DEVELOPING IN INLAND CAMERON/WILLACY COUNTY DURING
THE EARLY AFTERNOON AND EASING INTO HIDALGO COUNTY BY LATE
AFTERNOON. COVERAGE IS EXPECTED TO BE LESS THAN TODAY AS DRIER MID
LEVEL AIR IS EXPECTED TO INCREASE. POTENTIAL THREATS INCLUDE
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS.

FRIDAY THROUGH TUESDAY: HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ESPECIALLY ACROSS JIM HOGG...ZAPATA...AND STARR COUNTY
MAY NEED TO SELF ACTIVATE THIS AFTERNOON THROUGH EVENING.

GMZ130-132-135-150-155-170-175-141130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
302 PM CDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE WATERS
MAINLY BEYOND 20 NM OUT AFTER MIDNIGHT. POTENTIAL THREATS INCLUDE
OCCASIONAL CLOUD TO WATER LIGHTNING...BRIEF DOWNPOURS REDUCING
VISIBILITY TO 3 NAUTICAL MILES OR LESS...AND WIND GUSTS TO 25 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY: EARLY MORNING ISOLATED THUNDERSTORMS WILL DISSIPATE SOON
AFTER SUNRISE.

THURSDAY NIGHT: ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY SOUTH
OF PORT MANSFIELD AFTER MIDNIGHT. OCCASIONAL CLOUD TO WATER
LIGHTNING...BRIEF DOWNPOURS REDUCING VISIBILITY TO 3 NAUTICAL
MILES...AND A WIND GUST TO 25 KNOTS ARE POSSIBLE.

FRIDAY THROUGH TUESDAY: WIND GUSTS TO 20 KNOTS FRIDAY AND SATURDAY
ACROSS THE LAGUNA MADRE EACH AFTERNOON...OTHERWISE HAZARDOUS
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

52/BSG

In the hours before

Local storm report, Aug 13, 10:33 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1133 AM CDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       LOPENO                  26.71N  99.11W
08/12/2014  M3.25 INCH       ZAPATA             TX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS DEPUTY REPORTED 3 INCHES OF
            WATER CROSSING US 83 NEAR LOPENO. NEARBY ARROYOS WERE
            ALSO FLOWING BUT BELOW BANKFULL AND WERE STILL FLOWING
            AT 7 AM AUGUST 13.

&&

EVENT NUMBER BRO1400045

BSG
Special weather statement, Aug 13, 2:47 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
347 PM CDT WED AUG 13 2014

TXZ253-132115-
HIDALGO-
347 PM CDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 415 PM CDT...

  AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER EDCOUCH...MOVING WEST AT 10 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  PEA TO DIME SIZED HAIL.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  LAGUNA SECA.
  MILA DOCE.
  EDCOUCH.
  ELSA.

  IF THIS STORM MAINTAINS CURRENT INTENSITY SEVERE WEATHER...
  INCLUDING DAMAGING WINDS OR LARGE HAIL IS POSSIBLE. MONITOR NOAA
  WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR LATER STATEMENTS
  AND POSSIBLE WARNINGS.

&&

59

The radar

The Brownsville radar (KBRO), 60 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 13, 2:54 PM CST to 2:57 PM CST
Where
Hidalgo County, 4.15 mi N of Mercedes
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
26.210, -97.920

Two poorly constructed mobile homes were destroyed. One home had the roof removed and walls were collapsed.

Thunderstorm Wind, Hidalgo

When
August 13, 3:00 PM CST to 3:03 PM CST
Where
Hidalgo County, 40.14 mi SSE of Huisaches to 41.12 mi SSE of Huisaches
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
26.214, -97.975

Emergency manager reported two mobile homes with damage. One home had slid off the foundation and the second with part of roof torn off near the intersection of Mile 4 W and Mile 11 N road. Several tree limbs were knocked down onto power lines nearby along Mile 10 N road.

Thunderstorm Wind, Hidalgo

When
August 13, 3:02 PM CST to 3:05 PM CST
Where
Hidalgo County, 18.42 mi NNE of San Manuel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
26.810, -97.990

A large tree was uprooted.

Hail, Hidalgo

When
August 13, 3:15 PM CST to 3:20 PM CST
Where
Hidalgo County, Donna
Measured
0.75 in hail
Reported by
Public
Coordinates
26.170, -98.050

Dime to penny size hail was reported between Donna and Alamo.

Thunderstorm Wind, Hidalgo

When
August 13, 3:15 PM CST to 3:20 PM CST
Where
Hidalgo County, 1.38 mi N of Alamo to 0.93 mi NE of San Juan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.200, -98.120

Hidalgo County Sheriff's office reported several spots of trees and power lines down in and around Donna, Alamo, and San Juan.

Thunderstorm Wind, Hidalgo

When
August 13, 3:18 PM CST to 3:21 PM CST
Where
Hidalgo County, 3.23 mi SW of San Carlos to 3.33 mi NE of Pharr
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
26.250, -98.120

A tree fell on a church near Lopezville and a mobile home had a roof overhang removed.

Thunderstorm Wind, Hidalgo

When
August 13, 3:20 PM CST to 3:23 PM CST
Where
Hidalgo County, 0.51 mi W of Pharr
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
26.200, -98.188

A tree, 8 inches in diameter, was uprooted in Pharr near the intersection of W. Bell and Dahlia, just south of Expressway 83 (IH-2).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541387, 540974, 541389, 541381, 541390, 541391, 541392.